New York, 2004

Damaging Wind in New York, June 1, 2004

June 1, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM EST, 3 hours earlier.

Area forecast discussion, Jun 1, 1:55 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT TUE JUN 1 2004

WORK PRODUCTS SHORTLY.

.DISC...INTERESTING AND COMPLEX DAY GOING ON. WE HAVE HAD A REPORT
OF A POSSIBLE ROPE TORNADO OR AT THE VERY LEAST...A FUNNEL CLOUDS
IN MONTGOMERY COUNTY. WE HAVE SEEN SOME MODEST ROTATION...BUT SO
FAR...AS OF THIS WRITING...NO DAMAGE. WE HAVE ISSUED 2 SVRS THUS
FAR. VISIBLE SATELLITE PICTURE NICELY SHOWS THE DELINEATION BETWEEN
THE STABLE AIR OVER EASTERN NEW ENGLAND TO UNSTABLE AS WE HEAD INTO
THE HUDSON VALLEY.

.SHORT TERM...AREA BETWEEN TWO DISTINCT CYCLONES. AN OCEAN STORM
PULLING AWAY AND THE UPSTREAM STORM OVER THE SAINT LAWRENCE IS
PRODUCING THE HELICITY. COLD CORE ALOFT WITH H5 TEMPS AROUND -19C
PRODUCING STEEP LAPSE RATES...AND POSSIBLE HAIL. NO HAIL REPORTS
THUS FAR BUT THE DAY IS RELATIVELY YOUNG.

THE UPSTATE STORM WILL MOVE TO OUR NORTH TONIGHT...THEN SLOW DOWN AS
ANOTHER WAVE FORMS DOWNSTREAM ALONG THE SLOW MOVING OCCLUDED FRONT.
THIS SECONDARY  STORM WILL RIDE TO OUR WEST...KEEP OUR ENVIRONMENT
SOMEWHAT VOLATILE THROUGH WEDNESDAY. WITH MORE HEATING EXPECTED ON
WEDNESDAY...ALONG WITH CONTINUED LOW LEVEL SHEAR...AND MORE HEALTHY
SURFACE BASED CAPE...WE WILL LIKELY BE DOING IT ALL OVER AGAIN
REGARDING SVR. MORE ORGANIZED STORMS ARE BETTER POSSIBILITY...EVEN A
SUPER CELL OR TWO CANNOT BE RULED OUT. MAGLENTA EQUATION OFF OF THE
WORKSTATION ETA MODEL SOUNDING INDICATES A MAJOR EVENT...WHILE THE
12Z MESO-ETA ONE INDICATES A MINOR EVENT (VERY CLOSE TO MAJOR
THRESHOLD). DO NOT PLAN ANY STRONG WORDING FOR TOMORROW BUT LATER
CREWS SHOULD TAKE A CLOSER LOOK AT THIS.

EVEN ON THURSDAY WE ARE NOT OUT OF THE WOODS YET. WHILE THE COLD
FRONT AND THE ASSOCIATED STORMS WILL BE TO OUR EAST...UPSTAIRS...A
POTENT UPPER LEVEL TROUGH AND EVEN COLDER H5 AIR (DOWN TO -25C NORTH
OF KALY) WILL LIKELY KEEP THE ATMOSPHERE UNSTABLE ENOUGH TO YIELD AT
LEAST SOME SCATTERED LOW TOPPED CONVECTION...POSSIBLY WITH SMALL
HAIL. LEFT WHAT WAS IN THERE PRETTY MUCH ALONE. BEEFED UP THE WINDS
A LITTLE.

WITH THE EXCEPTION OF THURSDAY...WENT REALLY CLOSE TO MAV NOS. WENT
ABOUT 3-4DEGS LOWER THAN MAV GUIDANCE EVERYWHERE EXCEPT IN THE MID
HUDSON VALLEY.

.EXTENDED...ANOTHER COOL BUT DRY SHOT OF CANADIAN AIR FINALLY
ARRIVES IN EARNEST FOR FRIDAY. LOOKS AS IF WE WILL BE ISSUING AT
LEAST SOME MORE FROST ADVISORIES THURSDAY AND ESPECIALLY FRIDAY
OVERNIGHT. HIGH PRESSURE HOLD FOR SATURDAY...BUT ALAS...THE 12Z GFS
INDICATES AN ORGANIZED LOW PRESSURE SYSTEM HEADING STRAIGHT TOWARD
US FOR SUNDAY. WILL ADD CHANCE OF SHOWERS ON THAT DAY.

.AVIATION...A VARIATION BETWEEN MVFR/VFR CIG/VSBY CONDITIONS WILL
PREVAIL THROUGH THE FORECAST PERIOD DUE TO OCCASIONAL -SHRA/-TSRA OR
FOG AT KGFL/KALB/KPOU.  LOCAL IFR CONDITIONS POSSIBLE THROUGH 02Z
DUE TO TSRA WITH HEAVIER RAIN. THERE IS AN OUTSIDE POSSIBILITY OF
SMALL HAIL AS WELL WITH ANY THUNDERSTORM.

.HYDROLOGY...THE BIG CONCERN IS FOR ISOLATED SHOWER OR THUNDERSTORM
ACTIVITY CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING THROUGH
WEDNESDAY. SO FAR SO GOOD...AND WITH PW VALUES GENERALLY AN INCH OR
LESS...AND CELLS ARE MOVING ALONG AROUND 30 KTS WITH NO TENDENCY TO
BACKBUILD. MAIN STEM STREAMS SHOULD REMAIN FINE. DRIER WEATHER WILL
WORK LATER IN THE WORKWEEK.

.ALY...NONE.

HWJIV/MAGLARAS
Hazardous weather outlook, Jun 1, 2:55 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EDT TUE JUN 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
THERE IS A POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON...ESPECIALLY IN SOUTHEASTERN NEW YORK AND SOUTHWESTERN NEW
ENGLAND.  ITS STILL PRETTY EARLY TO BE VERY CERTAIN OF THIS...SO
CHECK BACK TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Local storm report, Jun 1, 2:18 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     SAINT JOHNSVILLE        43.00N 74.68W
06/01/2004                   MONTGOMERY         NY   EMERGENCY MNGR

            FUNNEL CLOUD OBSERVED BY SPOTTERS AND FIRE DEPARTMENT
            PERSONNEL. SURVEY BY EMERGENCY MANAGER SHOWED NO
            INDICATION OF DAMAGE ON GROUND.

&&

OKEEFE
Special weather statement, Jun 1, 3:08 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
408 PM EDT TUE JUN 1 2004

NYZ064-065-012030-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR TILLSON...OR ABOUT 6 MILES SOUTH OF KINGSTON...AND
MOVING SOUTH AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
HIGHLAND AND FAIRVIEW BY 415 PM EDT
POUGHKEEPSIE BY 420 PM EDT
WAPPINGERS FALLS...RED OAKS MILL AND MARLBORO BY 425 PM EDT
MYERS CORNER...FISHKILL AND HOPEWELL JUNCTION BY 430 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NEW YORK.
Special weather statement, Jun 1, 3:48 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
448 PM EDT TUE JUN 1 2004

NYZ040-047-048-051-012115-

...A STRONG THUNDERSTORM IN SCHOHARIE...MONTGOMERY...ALBANY AND
SCHENECTADY COUNTIES...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR FORT PLAIN...OR ABOUT 7 MILES
WEST OF CANAJOHARIE...AND MOVING SOUTHEAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
COBLESKILL BY 500 PM EDT
OLD CENTRAL BRIDGE...CENTRAL BRIDGE AND SCHOHARIE BY 505 PM EDT
6 MILES NORTHEAST OF MIDDLEBURGH AND 7 MILES SOUTHWEST OF DELANSON BY
510 PM EDT
BERNE BY 515 PM EDT
Special weather statement, Jun 1, 4:01 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT TUE JUN 1 2004

CTZ013-012130-

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GAYLORDSVILLE...OR ABOUT 6 MILES NORTHWEST OF SHERMAN...
AND MOVING SOUTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
WOODBURY...WOODBURY CENTER AND OAKVILLE BY 525 PM EDT

STRONG WINDS OF 45 MPH WERE REPORTED IN PLEASANT VALLEY IN DUTCHESS
COUNTY WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS
Special weather statement, Jun 1, 4:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT TUE JUN 1 2004

NYZ051-058>060-012200-

...A STRONG THUNDERSTORM IN ALBANY...COLUMBIA AND GREENE COUNTIES...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES SOUTHWEST
OF PRESTON HOLLOW...OR ABOUT 14 MILES NORTHEAST OF ROXBURY...AND
MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST COXSACKIE...COXSACKIE...KINDERHOOK AND NEW BALTIMORE BY 600 PM
EDT

The radar

The Albany radar (KENX), 23 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 1, 4:55 PM EST
Where
Greene County, Durham
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.400, -74.183

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410370.